Montana, 2010

High Wind in Montana, April 8, 2010

April 8, 2010 · NWS TFX · 14 events in 14 counties and zones

Very deep surface low pressure moving east of the Contiental Divide along the International Boundary helped create high winds over most of North Central Montana. Wind gusts in excess of 60 mph were common.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Very deep surface low pressure moving east of the Contiental Divide along the International Boundary helped create high winds over most of North Central Montana. Wind gusts in excess of 60 mph were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 8, 10:53 AM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 8, 10:53 AM MST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1153 AM MDT THU APR 8 2010

UPDATED AVIATION

UPDATE...COLD FRONT EXPECTED TO BE HERE THIS AFTN IS CURRENTLY
MAKING ITS WAY THRU FAR WESTERN MT.  REGIONAL RADAR SHOWS A FEW
SHOWERS AHEAD OF THE FRONT BUT MAIN PRECIPITATION AREA IS
POST-FRONTAL AND CURRENTLY OVER THE IDAHO PANHANDLE. FORECAST MODELS
STILL ON TRACK WITH BRINGING THE FRONT OVER THE DIVIDE AROUND
MIDDAY...THEN PUSHING IT STEADILY EASTWARD THIS AFTN.  STILL EXPECT
WINDS TO BE QUITE GUSTY OVER THE ROCKY MTN FRONT AND
NORTHERN/CENTRAL PLAINS THIS AFTN/EVE...WITH A BROAD AREA OF GUSTS
GREATER THAN 50 MPH.  HIGH WIND AND RED FLAG WARNINGS CONTINUE WITH
NO CHANGES AT THIS TIME.
WARANAUSKAS

.DISCUSSION...
TODAY THROUGH SATURDAY...A RATHER WINDY 36 HOURS OF WEATHER IS
EXPECTED OVER THE REGION...AS A STRONG PACIFIC COLD FRONT
CONTINUES TO MOVE TOWARDS CENTRAL MONTANA. THE COLD FRONT SHOULD
MOVE INTO THE ROCKY MOUNTAIN FRONT REGION AROUND NOON TODAY...AND
THEN CONTINUE TO MOVE EASTWARD THROUGH THE PLAINS OF NORTH CENTRAL
MONTANA DURING THE AFTERNOON HOURS. EXPECT STRONG WINDS TO DEVELOP
BEHIND THE COLD FRONT...AS COLD AIR ALOFT MIXES THE STRONGER WINDS
ALOFT DOWN TO THE SURFACE. THERE WILL BE SOME PRECIP WITH THE
FRONTAL PASSAGE...BUT THE PRECIP WILL BE ISOLATED OVER THE
PLAINS...WHILE A BIT HIGHER CHANCE CAN BE EXPECTED OVER THE ROCKY
MOUNTAIN FRONT. THE REMAINDER OF THE HIGH WIND WATCH HAS BEEN
UPGRADED TO A HIGH WIND WARNING...BUT THE STRONG WINDS WILL START
LATER AND END EARLIER OVER THE PLAINS...THUS A SHORTER WARNING
PERIOD OVER THE PLAINS. STRONG WINDS HAVE ALREADY DEVELOPED OVER
THE ROCKY MOUNTAIN FRONT AND IN THE CUT BANK AREA...THUS THE
WARNING TIME HAS BEEN PUSHED UP...AND THE WARNING WILL CONTINUE
INTO FRIDAY MORNING...AS WINDS WILL BE SLOW TO DIMINISH IN THIS
REGION. FOR FRIDAY...EXPECT MUCH COOLER TEMPERATURES OVER THE
REGION...WITH HIGH TEMPERATURES 15 TO 20 DEGREES COLDER THAN
TODAY. TEMPERATURES WILL REBOUND TO MORE SEASONABLE READINGS FOR
SATURDAY. ANY PRECIP FRIDAY AND SATURDAY WILL BE CONFINED MAINLY
TO THE MOUNTAINS...AND BE VERY ISOLATED AND LIGHT. BRUSDA

SATURDAY NIGHT THROUGH TUESDAY NIGHT...THE PERIOD LOOKS TO BE
UNSETTLED AND COOLER. A DEEP UPPER TROF ALONG THE WEST COAST WILL
RESULT IN AN INCREASING SOUTHWEST FLOW ALOFT SATURDAY NIGHT AND
SCATTERED SHOWERS OVER SOUTHWEST MONTANA. SHOWERS WILL INCREASE IN
AREAL COVERAGE SUNDAY AS A CLOSED UPPER LOW MOVES ONSHORE THE
CALIFORNIA COAST. MODELS DIFFER IN THEIR DEPICTION OF THE UPPER LOW
AS IT OPENS INTO A BROAD UPPER TROF THAT MOVES ACROSS THE PACIFIC
NORTHWEST ON MONDAY. THE GFS APPEARS FASTER THAN THE EUROPEAN IN
PROGRESSING THIS FEATURE EAST. REGARDLESS...SCATTERED SHOWERS WILL
REMAIN A POSSIBILITY MONDAY THROUGH TUESDAY NIGHT. TEMPERATURES WILL
BE NEAR OR SLIGHTLY BELOW SEASONAL AVERAGES.

WEDNESDAY THROUGH THURSDAY...MODELS CONTINUE TO BE IN ROUGH
AGREEMENT DURING THIS PERIOD...WITH DIFFERENCES IN LOCATION AND
TIMING OF FEATURES...BUT ONCE AGAIN THE EXPECTED RESULTS ARE
SIMILAR. A PERSISTENT LONGWAVE UPPER LEVEL TROUGH ALONG THE WEST
COAST DRIFTS INLAND DURING THIS PERIOD...RESULTING IN A SOUTH TO
SOUTHWEST FLOW ALOFT ACROSS THE REGION. A SERIES OF SHORTWAVE
WEATHER DISTURBANCES IN THIS FLOW WILL RESULT IN AN UNSETTLED PERIOD
WITH MOSTLY CLOUDY SKIES AND SCATTERED MOUNTAIN SNOW SHOWERS...WITH
ISOLATED TO SCATTERED RAIN OR SNOW SHOWERS ACROSS THE VALLEYS AND
MUCH OF THE PLAINS. THIS IS A COOL PATTERN WITH DAYTIME TEMPERATURES
A FEW DEGREES BELOW SEASONAL AVERAGES WITH SEASONABLE NIGHT TIME
TEMPERATURES. EK

&&

.AVIATION...
UPDATED 1753Z.
A STRONG SURFACE COLD FRONT CONTINUES TO PROGRESS OVER WESTERN
MONTANA. AS OF 1800Z THE FRONT WAS NEAR THE CONTINENTAL DIVIDE AND
IS EXPECTED TO PASS THROUGH KCTB AROUND 1900Z AND KGTF-KHLN BY 2100Z
AND KHVR-KLWT-KBZN BY 2300Z. ISOLATED SHOWERS ARE POSSIBLE AND
MOUNTAIN OBSCURATION EXPECTED ALONG AND BEHIND THE FRONT FOR KHLN
AND KBZN WHILE THE REMAINDER OF THE PLAINS SHOULD REMAIN DRY DUE TO
THE STRONG DOWNSLOPING WINDS. WIDESPREAD STRONG AND GUSTY WINDS ARE
EXPECTED WITH GUSTS UP TO 60MPH AT ALL TAF SITES EXCEPT KBZN WHERE
WIND GUSTS UP TO 45KTS ARE POSSIBLE. EVEN THOUGH THE STRONGEST WINDS
WILL BE ASSOCIATED WITH THE FRONTAL PASSAGE...STRONG AND GUSTY WINDS
WILL CONTINUE THROUGH THE OVERNIGHT PERIOD AND INTO FRIDAY MORNING
BEFORE A RIDGE BEGINS TO BUILD OVER THE REGION ALLOWING FOR CALMING
CONDITIONS. MLS

&&

.FIRE WEATHER...
A RED FLAG WARNING REMAINS IN EFFECT FROM THIS AFTERNOON THROUGH
FRIDAY EVENING FOR THE ENTIRE DISTRICT...AS A STRONG PACIFIC COLD
FRONT PUSHES THROUGH THE REGION THIS AFTERNOON AND EVENING. EXPECT
STRONG WINDS AND LOW HUMIDITIES THIS AFTERNOON TO DEVELOP OVER THE
REGION THIS AFTERNOON...WITH WIND SPEEDS REMAINING STRONG
OVERNIGHT. ON FRIDAY...WINDS WILL CONTINUE TO REMAIN FAIRLY
STRONG...AND WITH RELATIVE HUMIDITIES NEAR 25 PERCENT AT LOWER
ELEVATIONS...THE RED FLAG WARNING WILL CONTINUE. NOT MUCH PRECIP
IS EXPECTED WITH THE FRONTAL PASSAGE...EXCEPT OVER THE ROCKY
MOUNTAIN FRONT...WHERE UP TO A QUARTER OF AN INCH OF LIQUID IS
POSSIBLE NEAR RIDGE TOPS. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  23  45  20 /  10  10  10   0
CTB  57  21  40  16 /   0  10  10   0
HLN  56  26  46  24 /  20  30  10   0
BZN  56  21  47  21 /  10  30  20  10
WEY  43  10  38  13 /  10  50  30  20
DLN  48  20  42  22 /  10  40  10   0
HVR  64  27  48  22 /  10  10  10   0
LWT  60  23  45  21 /  10  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM NOON TODAY TO 6 AM MDT FRIDAY BLAINE...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...FERGUS...HILL...JEFFERSON...JUDITH BASIN...MEAGHER.

HIGH WIND WARNING UNTIL NOON MDT FRIDAY EASTERN GLACIER...
EASTERN PONDERA...EASTERN TETON...LIBERTY...NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT FRIDAY BLAINE...
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
FERGUS...GALLATIN...HILL...JEFFERSON...JUDITH BASIN...LIBERTY...
MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 8, 2:47 AM MST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
347 AM MDT THU APR 8 2010

MTZ009-010-044>046-048-049-091200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
347 AM MDT THU APR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING WARNING IS IN EFFECT THROUGH TONIGHT...AND A
RED FLAG WARNING IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HIGH WIND WARNING IS IN EFFECT UNTIL NOON ON FRIDAY...AND A RED
FLAG WARNING IS IN EFFECT UNTIL 8 PM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ011>014-047-050>054-091200-
HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-BLAINE-
JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
347 AM MDT THU APR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM NOON TODAY UNTIL 6 AM FRIDAY
MORNING.

A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A RED FLAG WARNING IS IN EFFECT THROUGH 8 PM FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-015-055-091200-
BEAVERHEAD-MADISON-GALLATIN-
347 AM MDT THU APR 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

14 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
April 8, 11:56 AM MST
Where
Eastern Glacier forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

A wind gust to 68 mph was reported at the Cut Bank ASOS site.

High Wind, Southern Rocky Mountain Front

When
April 8, 12:00 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Pendroy 5ESE.

High Wind, Toole

When
April 8, 12:30 PM MST
Where
Toole forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

A wind gust to 70 mph was reported at Galata 6NNE. A gust to 62 mph was also reported at Devon 7NW.

High Wind, Southern Lewis and Clark

When
April 8, 12:40 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee

A wind gust to 60 mph was reported at East Helena 3N.

High Wind, North Rocky Mountain Front

When
April 8, 1:05 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A wind gust to 63 mph was reported at the Heart Butte RAWS site. A wind gust to 83 mph was also reported at Saint Mary 13W (Logan Pass in Glacier National Park). A gust to 64 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).

High Wind, Gallatin

When
April 8, 1:35 PM MST
Where
Gallatin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A wind gust to 63 mph was reported at Three Forks 1SW.

High Wind, Chouteau

When
April 8, 1:40 PM MST
Where
Chouteau forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
COOP Observer

A wind gust to 73 mph was reported at Rudyard 20S.

High Wind, Broadwater

When
April 8, 1:54 PM MST
Where
Broadwater forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Townsend 8W (the Elkhorn RAWS site).

High Wind, Hill

When
April 8, 2:27 PM MST
Where
Hill forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways

A wind gust to 65 mph was reported at Inverness 2E (the DOT site). A gust to 61 mph was also reported at the Havre airport.

High Wind, Fergus

When
April 8, 2:51 PM MST
Where
Fergus forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wind gust to 60 mph was reported at Denton 5ESE (the DOT site).

High Wind, Blaine

When
April 8, 4:18 PM MST
Where
Blaine forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

A wind gust to 61 mph was reported at Fort Belknap 12S (the Fort Belknap RAWS site).

High Wind, Judith Basin

When
April 8, 4:50 PM MST
Where
Judith Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Stanford 11NW (the Bravo RAWS site).

High Wind, Liberty

When
April 8, 5:06 PM MST
Where
Liberty forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Joplin 14NNW.

High Wind, Cascade

When
April 8, 5:55 PM MST
Where
Cascade forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Great Falls 6SW.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219999, 220007, 220004, 220003, 219998, 220011, 220002, 220010, 220000, 220009, 220006, 220008, 220005, 220001.